To The Editor: Aripiprazole is the newest atypical antipsychotic, which acts as a partial dopamine D2 receptor agonist, partial 5-HT1A agonist, and 5-HT2A antagonist (1). There has been one case report of aripiprazole-induced tardive dyskinesia (2). We report a unique case of aripiprazole-induced tardive dyskinesia, with a possible role of concomitant tamoxifen use.
“Ms. A” was a 54-year-old female with a history of breast cancer while receiving hormonal therapy with tamoxifen for 4 years. She suffered with schizoaffective disorder and had been receiving olanzapine for 5 years, which was discontinued because of weight gain. Aripiprazole was started at 15 mg/day and then titrated to 20 mg/day, with good clinical effect. Ten months after initiation of aripiprazole, the patient presented with complaints of “tongue heaviness, talking with a lisp,” and lip smacking for a 6-week period. She had tongue protrusion and lingual writhing movements on examination. Aripiprazole was discontinued. Her dyskinetic movements completely resolved within 1 month. She was successfully maintained on quetiapine without return of dyskinesia for 1 year.
There have been case reports on improvement of tardive dyskinesia with aripiprazole (2, 3). The partial agonist effect on dopamine D2 receptors and the lack of dopamine receptor upregulation at the nigrostriatal dopamine system were hypothesized as favorable effects of aripiprazole in patients with tardive dyskinesia (3).
Tamoxifen, a selective estrogen receptor modulator with mixed agonist/antagonist action, is used in the prevention and treatment of breast cancer (4). Animal studies have shown a neuroprotective role of estrogen and tamoxifen at the nigrostriatal dopamine pathway; however, this finding has not been ubiquitous (5, 6). Increased dopamine release (directly or indirectly through modulating dopamine receptor function) and modulation of membrane dopamine transporter activity have been postulated as some of the neuroprotective mechanisms of estrogen (5, 6).
We hypothesize that, in our patient—in addition to known risk factors (i.e., female gender, advanced age)—tamoxifen-induced dopaminergic action in the nigrostriatal dopamine system resulted in the loss of partial dopamine agonist effect of aripiprazole, which contributed to the development of tardive dyskinesia. Presently, the exact mechanisms remain unclear to us. In contradiction, estrogen has been previously reported to reduce tardive dyskinesia by suppressing dopamine receptor supersensitivity induced by typical antipsychotics (7).
In conclusion, it is important to note that aripiprazole can be associated with tardive dyskinesia. The relationship between estrogen, antipsychotics, and tardive dyskinesia remains to be examined.
1.Shapiro DA, Renock S, Arrington E, Chiodo LA, Liu LX, Sibley DR, Roth BL, Mailman R: Aripiprazole, a novel atypical antipsychotic drug with a unique and robust pharmacology. Neuropsychopharmacology 2003; 28:1400–1411
2.Mantal G, Ostacher M, Stern TA: Aripiprazole-related tardive dyskinesia. CNS Spectr 2006; 11:435–439
3.Duggal HS: Aripiprazole-induced improvement in tardive dyskinesia. Can J Psychiatry 2003; 48:771–772
4.Grese TA, Dodge JA: Selective estrogen receptor modulators. Curr Pharm Des 1998; 4:71–92
5.Liu B, Dluzen DE: Effects of estrogen and related agents upon methamphetamine-induced neurotoxicity within an impaired nigrostriatal dopaminergic system ovariectomized mice. Neuroendocrinology 2006; 83:295–302
6.Le Saux M, Di Paolo T: Influence of estrogenic compounds on monoamine transporters in rat striatum. Neuroendocrinol 2006; 18:25–32
7.Benarf PJ, Langelier P, Villeneuve A: Estrogens and extrapyramidal system. Lancet 1977; 2:1367–1368
The authors report no competing interests.
This letter (doi: 10.1176/appi.ajp.2007.07030469) was accepted for publication in May 2007.